ProgramsView all programs
From the news
- Chancellor Amma Addresses the Parliament of World’s Religions
- Amrita Students Qualify for the European Mars Rover Challenge
Publication Type : Journal Article
Publisher : National Journal of Physiology, Pharmacy and Pharmacology
Source : National Journal of Physiology, Pharmacy and Pharmacology , Volume 7, Issue 12, p.1441-1443doi: 10.5455/njppp.2017.7.0620212072017 (2017)
Campus : Kochi
School : School of Pharmacy
Department : Pharmacy Practice
Year : 2017
Abstract : Escitalopram is an antidepressant belonging to the class of selective serotonin reuptake inhibitors. It is effective in the treatment of generalized anxiety and major depressive disorders. It also has an off-labeled use of treating mild agitation associated with dementia in non-psychotic patients. The most common adverse effects of escitalopram are a headache, fatigue, and diarrhea. Escitalopram-induced hyponatremia is rare; it is seen in elderly, especially in women. This is a rare case of escitalopram-induced hyponatremia which was observed in a 73-year-old female patient who was admitted, with complaints of increased tension and palpitation, in the psychiatry department. She also had a history of asthma for the past 30 years, a surgery done for carpel tunnel syndrome 6 years back and had no history of liver or renal disease. Tablet Nexito (escitalopram) 10 mg 1-0-0 was started as an antidepressant, and after 1 day, she developed fatigue due to hyponatremia which was evident from the laboratory values of sodium. The sodium level was found to be 122.3 mmol/l, the normal range is between 135 and 145 mmol/l. Hence, she was advised to include 2 g of salt in her diet. As she had hyponatremia, NS 3% was added, and also her dose of escitalopram was decreased to 5 mg OD, resulting in a gradual increase in the sodium level. This case showed a causality score of 8 according to Naranjo Scale and the causality to be probable.
Cite this Research Publication : A. Thomas, Abraham, T., James, G., and Panicker, N., “Escitalopram-induced hyponatremia”, National Journal of Physiology, Pharmacy and Pharmacology , vol. 7, no. 12, pp. 1441-1443doi: 10.5455/njppp.2017.7.0620212072017, 2017.